Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 154, NWS Mobile, AL

April 28, 1997Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 28, 1997, 1:47 AM CDT for Covington County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1997, 1:47 AM CDT (06:47 UTC)
Expired
Apr 28, 1997, 2:30 AM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:00 AM CDTThunderstorm Wind 50Lockhart, ALSeveral trees were blown down in the Lockhart area. A couple of awnings were picked up by the winds and blown from carports.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1997-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1997-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS1 KMOB 280648 RRA
SVRMOB
ALC039-280730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
147 AM CDT MON APR 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...COVINGTON COUNTY
 
AT 147 AM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES WEST OF FLORALA IN EXTREME SOUTHEAST COVINGTON
COUNTY. THIS THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH AND AFFECT THE
TOWN OF OPP BY 2 AM. THE MAIN THREAT FROM THIS THUNDERSTORM WILL BE
DAMAGING WINDS IN EXCESS OF 60 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 4:16 PM CDT, 9 hours 31 minutes earlier.

Area forecast discussion, Apr 27, 4:16 PM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED 2ND PARA...
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT SUN APR 27 1997

AS UPR LOW LFTS NEWD FM E TX IT OPENS A BIT BUT STILL AIDS DEEPENING
OF SFC LOPRES WHICH SHD TRACK UP SFC PRES TRF/FALL AXIS BETWEEN CSTL
LA TO CNTRL MS BY 28/12Z.  WL CLOSELY MONITOR MESOCALE SITUATION THRU
EVE HRS WITHIN DFLNT AXIS E OF UPR LO FOR ADTNL SVR TS DVLPMNT/HVY
RAINFL. IT APPEARS ATTM ...THAT HUGE DRY SLOT WILL WRAP ARND SW SIDE
OF SYS AND DRY THINGS OUT BHND CURRENT TS ACTIVITY.  MODELS SEEM A
BIT UN-RELISTIC TO 'PINCH-OFF' ADDTNL CONV PCPN SO ABRUPTLY IF SYS IS
FCST TO OPEN UP WITH SUCH DEEP LOLVL MSTR INTACT. MY BET IS THAT
ADTNL TS ACTIVITY WL DEVELOP CLOSER TO CDFNT LATE THIS EVE/TNT.

ON MON...SYS BECOMES VERT STACKED AND SFC LOPRES BEGINS TO FILL A BIT
AS IT TRACKS NE ACRS N AL.  0-1 KM CAA WILL BLAST INTO SW PTN OF CWA
BHND SFC SYS WHICH SHD PASS MOB BY 28/15Z AND DTS BY 28/18Z. XPCT
POST COLD FRONTAL LOW CIGS XPCTD IN CAA FIELD AS LYR ADIABATIC LIFT
OCCURS.  WILL HAVE TO WATCH MID TROPOS LAPSE RATES FOR PSBL LINGERING
TS/SHRA DVLPMNT BHND SFC FNT AS STGR UPR CAA TAKES 28/15Z TO 28/21Z.
MON NITE AND TUES- STABLE LOW LEVEL AMS WL DEEPEN AS WEAK SFC ACYC
BLDS INTO LOLVLS FM W SUPPORTED BY WELL REFLECTED MID-/UPR S/WAV RDG.
UPR ZONAL FLOW BY TUES 29/18Z WITH RECOVERING TEMPS. DRY WX XCPTD FM
MON EVE ON.

OFFSHORE WINDS WILL SHIFT TO THROUGH SW DIRECTIONS TNT TO WSW BY
28/12Z.  SCA'S WL BE REQD THRU MON AS SFC LOPRES DEEPENS AND PGF
STRENGTHENS.  SEAS WL BUILD AND SFC WINDS WILL RANGE BETWEEN 20-30
KTS TNT AND MON WITH GUSTS TO 40 KTS AT TIMES.  WINDS AND SEAS SHD
SUBSIDE MON NITE-TUES AS WINDS BECOME WNW BY 29/12Z..

MOB 67/70/53/78 540  PNS 67/75/55/78 530
DTS 68/73/56/77 630  EVR 65/72/49/74 650 23

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.